Alert archive / Kansas / Areal Flood Warnings in 2013

Areal Flood Warning 21, NWS Wichita, KS

July 20, 2013Wilson County, Kansas

NWS Wichita, KS issued this areal flood warning at Jul 20, 2013, 11:56 PM CDT for Wilson County, Kansas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2013, 11:56 PM CDT (04:56 UTC)
Expired
Jul 21, 2013, 9:00 AM CDT
In force
9 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Wilson County, KS

The radar

The Tulsa radar (KINX), 144 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2013-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2013-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WGUS43 KICT 210456
FLWICT

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1156 PM CDT SAT JUL 20 2013

KSC205-211400-
/O.NEW.KICT.FA.W.0021.130721T0456Z-130721T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1156 PM CDT SAT JUL 20 2013

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLOOD WARNING FOR...
  SOUTHERN WILSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 900 AM CDT SUNDAY

* AT 1154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
INDICATED   THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. THIS WARNING REPLACES THE PREVIOUS FLOOD WARNING IN EFFECT FOR 
THE WARNED AREA.  

  DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN 
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES 
POSSIBLE.

AT 1030 PM CDT...A TRAINED SPOTTER REPORTED 3.11 INCHES MEASURED OF 
RAINFALL 2 MILES NORTHEAST OF NEODESHA.  EXPECT RAINFALL TO PERSIST 
OVERNIGHT.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO
HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3747 9553 3739 9553 3738 9554 3739 9596
      3755 9596 3756 9582 3756 9553 3747 9552

$$

BILLINGS
1 follow-up statement
741 
WGUS83 KICT 211149
FLSICT

FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CDT SUN JUL 21 2013

KSC205-211159-
/O.CAN.KICT.FA.W.0021.000000T0000Z-130721T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILSON KS-
649 AM CDT SUN JUL 21 2013

...THE FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN WILSON COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3747 9553 3739 9553 3738 9554 3739 9596
      3755 9596 3756 9582 3756 9553 3747 9552

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 20, 11:52 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 20, 11:52 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1152 PM CDT SAT JUL 20 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 347 PM CDT SAT JUL 20 2013

TONIGHT-SUNDAY NIGHT:
THE PRIMARY FOCUS OVER THE PAST 2 DAYS HAS BEEN THE SWD PROGRESSION OF A
COLD FRONT ASSOCIATED WITH A MID-UPR DECK WAVE THAT HAS...IN TURN...BEEN
SCOOTING E/SE AROUND THE SRN PERIPHERY OF AN INTENSE CYCLONE POSITIONED
OVER NRN QUEBEC. WITH THE MID-UPR DECK WAVE STILL EXPECTED TO SHEAR AS
IT SPRINTS E OVER THE GREAT LAKES TONIGHT THE LOSS OF A MID-LVL KICKER
WOULD CAUSE THE FRONT TO STALL IN AN E-W MANNER THROUGH CNTRL KS. ALONG
& S OF THE FRONT A MOIST & OBVIOUSLY UNSTABLE AIRMASS COVERS MOST OF ERN
KS. NUMEROUS (+)TSRA CONTINUE TO DEVELOP & STRENGTHEN FROM & CNTRL KS TO
NE & ERN KS. MEANWHILE A SECONDARY MID-LVL SHORTWAVE IS DEVELOPING AS IT
DRIFTS E TOWARD THE SE CO/SW KS BORDER. A LINE OF TSRA EXTENDS S/W FROM
CNTRL TO SW KS. WITH (+)TSRA HAVING BROKEN OUT OVER MUCH OF CNTRL & ERN
KS HAVE INCREASED TSRA CHANCES ACROSS THE NEIGHBORHOOD FOR THIS EVENING.
THE SWRN PLAINS MID-LVL SHORTWAVE SHOULD STRETCH AS IT CONTINUES ITS EWD
DRIFT ACROSS KS TONIGHT & SUN MORNING. AS SUCH (+)TSRA SHOULD INCREASE
FURTHER OVER MOST OF CNTRL & ESPECIALLY ERN KS AS THE NIGHT PROGRESSES.
AS SUCH HAVE UPPED THE POP ANTE A BIT PRIMARILY ALONG & E OF I-135. HAVE
ALSO INCREASED QPF AS TSRA WOULD CONTINUE PRODUCING +RA. WITH THE SECOND
MID-LVL SHORTWAVE SHEARING AS IT MOVES E OVER THE REMAINDER OF KS ON SUN
TSRA WOULD GRADUALLY END IN A W-E MANNER SUN & SUN NGT.

MON & MON NGT:
ALTHOUGH MID-UPR DYNAMICS ARE FEEBLE...A VERY WARM & MOIST AIRMASS WOULD
INDUCE WIDELY SCT TSRA TO REDEVELOP OVER THE NEIGHBORHOOD & AS SUCH HAVE
RETAINED ~20% POPS FOR MOST AREAS.

TUE & TUE NGT:
STILL EXPECT TSRA POTENTIAL TO GREATLY INCREASE TUE NGT AS THE NEXT MID-
LVL SHORTWAVE SPRINTS SE TOWARD NE & ERN KS. THERE ARE DIFFERENCES WITH
RESPECT TO STRENGTH BUT THE SHORTWAVE SHOULD PRODUCE ENOUGH OF A KICK TO
FORCE THE ATTENDANT BUT WEAK COLD FRONT S/SE TOWARD CNTRL KS. WITH THIS
MID-LVL WAVE A BIT STRONGER THE FRONT SHOULD MOVE FURTHER SE INTO KICT
COUNTRY. THIS WOULD INDUCE THE 3KM SHEAR (BOTH SPEED & DIRECTIONAL) TO
INCREASE TUE NGT THEREBY INCREASING THE SVR TSRA POTENTIAL ALONG WITH AN
OBVIOUSLY INCREASED POTENTIAL FOR +RA.

.LONG TERM...(WEDNESDAY THROUGH NEXT SATURDAY)
ISSUED AT 347 PM CDT SAT JUL 20 2013

NEXT LEGITIMATE CHANCE FOR TSRA SHOULD ARRIVE FRI NGT WHEN THE NEXT MID
LVL SHORTWAVE SPRINTS SE TOWARD...THEN ACROSS...KS. THE SHORTWAVE WOULD
BRING YET ANOTHER WEAK COLD FRONT INTO KICT COUNTRY. AS SUCH POPS HAVE
BEEN SLIGHTLY INCREASED TO ~30%. IF MID-RANGE MODELS PROVE CONSISTENT IN
HOW THIS PATTERN EVOLVES THE TSRA CHANCES WOULD INCREASE. STAY TUNED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1137 PM CDT SAT JUL 20 2013

HRRR MODEL AND SHORT TERM DEEP MOISTURE FLUX DIVERGENCE INDICATE
MOST NUMEROUS THUNDERSTORM ACTIVITY WILL CONTINUE ALONG/EAST OF
THE KS TURNPIKE OVERNIGHT INTO SUNDAY MORNING. WILL INCLUDE TEMPO
+TSRA AT CNU AND VCTS AT ICT FOR NOW. ANOTHER THUNDERSTORM CLUSTER
CONTINUES TO MOVE SOUTHEAST THRU CENTRAL NEBRASKA. UNCERTAINTY
EXISTS IF THIS WILL SURVIVE ALL THE WAY TO CENTRAL KS OVERNIGHT.
OTHER DIURNALLY ENHANCED THUNDERSTORMS MAY REDEVELOP LATER SUN
PM/EVE WITH WEAK DISTURBANCE EMBEDDED IN NWRLY FLOW ALOFT COMING
ACROSS CENTRAL PLAINS INTO SUBTROPICAL MOIST AXIS. THERE WILL
LIKELY ALSO BE RESIDUAL OUTFLOW BOUNDARIES LEFT OVER FROM
RECENT AND ONGOING STORMS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  94  74  98 /  70  30  20  10
HUTCHINSON      72  94  73  98 /  70  20  20  10
NEWTON          70  93  72  97 /  80  30  20  10
ELDORADO        72  92  72  98 /  80  30  30  10
WINFIELD-KWLD   72  92  75  99 /  70  30  20  10
RUSSELL         71  95  70  97 /  30  20  20  10
GREAT BEND      72  95  70  98 /  50  20  20  10
SALINA          73  94  72  99 /  70  30  30  10
MCPHERSON       72  94  72  97 /  70  30  20  10
COFFEYVILLE     71  93  72  98 /  70  40  40  10
CHANUTE         72  92  71  97 /  70  50  40  20
IOLA            72  92  72  97 /  70  50  40  20
PARSONS-KPPF    72  93  71  97 /  70  40  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 20, 5:40 PM CDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
540 PM CDT SAT JUL 20 2013

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
540 PM CDT SAT JUL 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE GUSTS AROUND 50
MPH...WILL OCCUR OVER THE REGION THROUGHOUT THE NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS...CAPABLE OF PRODUCING BOTH NICKEL-SIZED HAIL AND
GUSTS AROUND 55 MPH...REMAIN POSSIBLE OVER THE AREA SUNDAY AND
SUNDAY NIGHT.

THE POTENTIAL FOR SEVERE THUNDERSTORMS IS INCREASING TUESDAY NIGHT
WITH HALF DOLLAR-SIZED HAIL AND GUSTS AROUND 70 MPH BOTH POSSIBLE.
FORECASTS ISSUED OVER THE NEXT COUPLE DAYS SHOULD BE MONITORED
CLOSELY.

SCATTERED THUNDERSTORMS REMAIN POSSIBLE OVER THE REGION FROM
WEDNESDAY THRU NEXT FRIDAY...A FEW OF WHICH MAY PRODUCE GUSTS NEAR
50 MPH.

HEAT INDICES MAY REACH AROUND 105 ALONG...AND SOUTHEAST...OF THE
TURNPIKE MONDAY AFTERNOON WHERE A HEAT ADVISORY MAY BE ISSUED.
HEAT INDICES RANGING FROM 100 TO 103 ARE LIKELY FOR THE REST OF THE
NEIGHBORHOOD MONDAY AFTERNOON WITH THE LOWER VALUES FOUND IN
CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, Jul 20, 7:01 PM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
701 PM CDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HEAVY RAIN       5 W WICHITA             37.69N 97.43W
07/20/2013  M1.60 INCH       SEDGWICK           KS   TRAINED SPOTTER

            1.6 INCHES IN 36 MINUTES NEAR CENTRAL AND RIDGE IN WEST
            WICHITA.

&&

JMB
Special weather statement, Jul 20, 7:27 PM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
727 PM CDT SAT JUL 20 2013

KSZ099-210100-
MONTGOMERY-
727 PM CDT SAT JUL 20 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 724 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ELK CITY...OR 18 MILES NORTHEAST OF
SEDAN...AND MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3738 9572 3718 9573 3716 9596 3739 9597
TIME...MOT...LOC 0027Z 260DEG 11KT 3727 9590

PEARCE
Local storm report, Jul 20, 10:44 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1044 PM CDT SAT JUL 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 PM     HEAVY RAIN       2 NE NEODESHA           37.44N 95.66W
07/20/2013  M3.11 INCH       WILSON             KS   TRAINED SPOTTER

            TRAINED SPOTTER MEASURES 3.11 INCHES OF RAIN THUS FAR.

&&

VJP
Special weather statement, Jul 20, 11:00 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CDT SAT JUL 20 2013

KSZ092-093-210430-
COWLEY-SUMNER-
1100 PM CDT SAT JUL 20 2013

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 13 MILES
SOUTHWEST OF WINFIELD...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

&&

LAT...LON 3737 9695 3712 9681 3706 9720 3725 9728
TIME...MOT...LOC 0401Z 245DEG 15KT 3719 9714

BILLINGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:27 PM CDTSpecial Weather StatementICTMontgomery33 min
Jul 20, 7:31 PM CDTAreal Flood WarningICTWilson5 hr
Jul 20, 11:00 PM CDTSpecial Weather StatementICTCowley30 min
Jul 20, 11:53 PM CDTAreal Flood WarningICTMontgomery9 hr
Jul 21, 1:01 AM CDTSpecial Weather StatementICTSumner44 min
Jul 21, 1:07 AM CDTSevere Thunderstorm WarningICTCowley, Sumner38 min
Jul 21, 1:27 AM CDTAreal Flood WarningICTCowley, Sumner8 hr

Nearby

Areal Flood Warnings in Kansas, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.